At her annual physical examination, a 53-year-old middle school teacher complains that she has been having difficulty falling asleep, and after falling asleep, she awakens several times during the night.* These episodes now occur almost nightly and are interfering with her ability to teach. She has tried various over-the-counter sleep remedies, but they were of little help and she experienced “hangover” effects on the day following their use. Her general health is good, she is not overweight, and she takes no prescription drugs. She drinks decaffeinated coffee but only one cup in the morning; however, she drinks as many as 6 cans per day of diet cola. She drinks a glass of wine with her evening meal but does not like stronger spirits. What other aspects of this patient’s history would you like to know? What therapeutic measures are appropriate for this patient? What drug, or drugs, (if any) would you prescribe?
Assignment of a drug to the sedative-hypnotic class indicates that it is able to cause sedation (with concomitant relief of anxiety) or to encourage sleep (hypnosis). Because there is considerable chemical variation within the group, this drug classification is based on clinical uses rather than on similarities in chemical structure. Anxiety states and sleep disorders are common problems, and sedative-hypnotics are widely prescribed drugs worldwide.
BASIC PHARMACOLOGY OF SEDATIVE-HYPNOTICS
An effective sedative (anxiolytic) agent should reduce anxiety and exert a calming effect. The degree of central nervous system (CNS) depression caused by a sedative should be the minimum consistent with therapeutic efficacy. A hypnotic drug should produce drowsiness and encourage the onset and maintenance of a state of sleep. Hypnotic effects involve more pronounced depression of the CNS than sedation, and this can be achieved with many drugs in this class simply by increasing the dose. Graded dose-dependent depression of CNS function is a characteristic of most sedative-hypnotics. However, individual drugs differ in the relationship between the dose and the degree of CNS depression. Two examples of such dose-response relationships are shown in Figure 22–1. The linear slope for drug A is typical of many of the older sedative-hypnotics, including the barbiturates and alcohols. With such drugs, an increase in dose higher than that needed for hypnosis may lead to a state of general anesthesia. At still higher doses, these sedative-hypnotics may depress respiratory and vasomotor centers in the medulla, leading to coma and death. Deviations from a linear dose-response relationship, as shown for drug B, require proportionately greater dosage increments to achieve CNS depression more profound than hypnosis. This appears to be the case for benzodiazepines and for certain newer hypnotics that have a similar mechanism of action.
Dose-response curves for two hypothetical sedative-hypnotics.
The benzodiazepines are widely used ...